Mixing Alcohol And Norpramin (Desipramine) | Side Effects, Interactions And Blackouts
Mixing alcohol and Norpramin (desipramine) is not recommended. Depending on the level of dosage and amount of alcohol consumed, a person’s response to alcohol can be heightened while taking Norpramin. Mixing the substances also increases the chances of Norpramin overdose, which can prove deadly under certain circumstances.
The most common side effect of desipramine is drowsiness. People who are taking Norpramin should not drive or work machinery until you get used to the dosage. Apart from drowsiness, desipramine is known to cause several side effects including:
- Suicidal thoughts
- Dry mouth
- Urinary problems
- Vision issues
- Appetite loss
- Increased heart rate
- Sexual changes (low sex drive, erectile dysfunction)
- High blood pressure
- Eye trouble
- Heart rate changes
Norpramin side effects typically go away within several days, though they can last a few weeks depending on frequency and amount of dose. If these side effects do not go away or increase in severity, contact your local physician immediately.
If you are stopping Norpramin, it is recommended to quit gradually instead of all at once. If you stop abruptly, you may experience an increase in headaches, nausea and fatigue as your body adjusts.
You should always review your current medications, health history and any supplements you are taking with your primary care physician before using Norpramin. This drug is known to have negative interactions with the following medications: monoamine oxidase inhibitors (MAOIs), blood pressure meds, antibiotics, barbiturates, Levodopa, Anticholinergic agents, Citalopram, Quinidine, Cimetidine, Methylphenidate and certain diabetes medications.
Norpramin also comes with a black box warning from the Federal Drug Administration. The drug was given the warning because it has been known to increase the number of suicidal thoughts within patients. This is more of a problem with children and young adults taking desipramine, though you should talk to your doctor if you notice an increase in suicidal thoughts.
Blackouts can occur when mixing alcohol and desipramine. Consuming alcohol while taking desipramine is known to increase the effects of alcohol and desipramine. Even drinking small amounts can result in nausea, vomiting, fatigue, dizziness, and in some cases, blackouts. Because of the increase in the level of severity, it is not recommended to mix alcohol and Norpramin, especially if you are new to the drug.
What Is Norpramin (Desipramine)?
Norpramin is known as a tricyclic antidepressant and was one of the earliest types of antidepressants ever created. Norpramin is typically used to treat major depression, though other antidepressants are often prescribed because they have fewer side effects.
How does Norpramin work?
Norpramin helps ease depression by inhibiting the reuptake of certain neurotransmitters in the brain. These neurotransmitters (in this case serotonin and norepinephrine) are blocked from being properly reused, which increases their levels within the body. Serotonin and norepinephrine are believed to control mood, digestion and sleep patterns, so increasing their levels helps people who suffer from depression.
Mixing Alcohol And Norpramin (Desipramine)
Mixing alcohol and Norpramin is dangerous because it can often result in an overdose. According to the Federal Drug Administration (FDA), Norpramin overdoses have resulted in more deaths than any other tricyclic antidepressant. Overdoses of this drug are often linked with alcohol use, making mixing the substances extremely dangerous.
How do you know if you have overdosed on Norpramin?
There are several signs of a Norpramin overdose. This includes hypotension, cardiac rate and rhythm changes, central nervous system issues, muscle rigidity, vomiting, fainting, seizures, coma, hallucinations, confusion, low body temperature, fevers and concentration problems.
If you notice any of these symptoms while taking Norpramin, call your local physician or poison control center immediately.
Summing Up Side Effects, Interactions And Blackouts Of Mixing Alcohol And Norpramin (Desipramine)
Mixing alcohol and Norpramin can increase the severity of side effects. This includes dizziness, fatigue, nausea, vomiting, concentration issues and blackouts. Mixing the substances also increases the chances of an overdose. Norpramin overdoses should be taken seriously as they result in death more often than any other tricyclic antidepressant on the market. Because of the negative consequences of mixing alcohol and Norpramin, it is not recommended to consume any amount of alcohol with this drug.
Like all antidepressants, you should talk with your primary physician before taking Norpramin. This drug has many interactions and should not be taken if you are on MAOIs, antibiotics, blood pressure medications, anticholinergic agents and most diabetes medications. If you notice a change in severity of side effects while mixing alcohol and Norpramin, consult your doctor immediately. If your doctor is not available, contact your local poison control center immediately.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.